Statins Take Another Hit, Large Study Says They
Increase Cataract Risk
Seems to be little doubt statins are effective
protecting the heart but there is a growing list of damaging and
dangerous side effects
Sept. 23, 2013 Statins the wonder drug that was
supposed to save millions of older people from cholesterol clogged
arteries and death took another hit recently from researchers
the drug increases the risk of cataracts, a main cause of poor vision
and blindness in senior citizens.
finds 40% lower mortality among patients who had vision corrected
compared to those who live with the impairment
- will affect more than half of all
Americans by the time they are 80 - Sept. 9, 2013
Cataracts are a clouding of the lens of the eye.
They can affect quality of life, and with a growing elderly population
the incidence of cataracts is likely to increase. Therefore,
understanding the modifiable risk factors for the condition needs to be
a public health priority, the study authors explain in JAMA
Ophthalmology, a JAMA Network publication, to explain the study
Jessica Leuschen, M.D., of the San Antonio Military
Medical Center, Texas, and colleagues analyzed data from a military
health care system from October 2001 to March 2010. Their analysis
matched 6,972 pairs of statin users and nonusers.
In the researchers primary analysis, the risk for
cataract was higher among statin users compared with nonusers, a finding
that held up when accounting for other factors that could explain the
result (odds ratio, 1.27).
The authors note that prior studies of the
association between statins and cataracts have yielded different
results, with some suggesting an increased risk and others finding no,
or inconsistent, associations.
In conclusion, this study found statin use to be
associated with an increased risk for cataract, the researches say.
The best known statin drugs are atorvastatin
(Lipitor), simvastatin (Zocor), lovastatin (Mevacor), pravastatin (Pravachol),
rosuvastatin (Crestor). There are others and also lower cost generics
Mayo Clinic, in its online report on high cholesterol notes that
there are known side effects of statin drugs.The most common and least
dangerous of the side effects are muscle and joint pain, nausea,
diarrhea and constipation. Severe muscle pain can develop into several
more serious health problems. Among the other more serious risk are
liver damage, type II diabetes, memory loss and amyotrophic lateral
sclerosis (ALS), also known as Lou Gehrig's disease.
> Nursing Home Abuse,
> Personal Injury
Our Experienced Lawyers Can Help
"We win because we care, we prepare
and we have no fear," Beth Janicek, board certified personal